Forum

× click the New Topic button to post

BCG side effects

2 years 5 months ago #53411 by Jack R
Harriet,

Welcome to the forum.

Some lucky people have no problems at all with BCG. I react poorly, with burning, frequency, bladder spasms and inability to urinate. My symptoms gradually subside 8 to 10 weeks following a course of BCG,

Be sure to bring your concerns and difficulties to your doctor or care team. Involve them in all issues that arise. The docs should be providing you with ways to manage the problems of BCG. That said,

I do find Pyridium (Phenazopyridine) somewhat helpful taking the edge off. It is available without a prescription as "Urinary Pain Relief (check the ingredient) for less than my copay. Ask your doc if you can up the dosage and see if that helps.

My greatest relief comes from water - lots of it - i aim for about 4 liters a day. keeping the urine dilute helps a lot, BUT ask your doctor about the possible effect of large water consumption on the drugs you take or on general electrolytes - Don't just up water intake without the doctor discussion.

With high grade cancer, it is possible that you will begin maintenance BCG. Many report that reducing either the dosage and/or the retain time (often 2 hours) reduces the side effects. Both Dr. Lamm and Dr. O'Donnell have written about such reduction and benefits (did not help me, unfortunately, but many find it to be helpful). Again, ask your doctor about this should additional BCG therapy be planned.

The following link talks about BCG and reduced doses - again, material for a doctor discussion as needed.

http://blcwebcafe.org/drlammsprotocol.asp

Best,
Jack

What's with this Bleeding ? 6/2015
DX: HG Papillary & CIS
3 Years and 30 BCG/BCG+Inf
Tis CIS comes back.
BC clear as of 5/17 !
RCC found in my one (only) kidney 10/17
Begin Chemo; Cisplatin and Gemzar
8/18 begin Chemo , round 3
Begin year 4 with cis

Please Log in or Create an account to join the conversation.

2 years 5 months ago #53408 by Hbull
I am a 68 year old female who has been treated this past year for a rare form of Non- Hogkins Lymphoma ( light chemo and immunotherapy. About 3 years ago, I was diagnosed with non- invasive bladder cancer (low grade) I had surgery and was fine. This past November, the bladder cancer came back ( high grade). I had 2 surgeries and then started BCG. The first treatment was easy. Burning and feeling like I was having knives duelling inside me started after the 2nd and got progressively worse. I have been burning since the 6th treatment.(about 6 weeks ago. I also had a host of other related issues-vaginal infection, itching hands and a kidney stone. Had a cystoscope yesterday and my bladder was horrible-all red with irritation. The doc gave me an antibiotic for a bladder infection and wants to repeat the cystoscope in two weeks. He thinks there may be malignancy. They had also given me Peridium(spelling?) for the burning. It has not helped at all. My question is: has anyone had prolonged irritation from BCG? And what did you do for it? This is my first post. Thanks, Harriet

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 0 Users and 1513 Guests 

Statistics

Today Total Opened: 0 Today Total Answered: 0 Latest User: LouB
Yesterday Total Opened: 0 Yesterday Total Answered: 1
Total Posts: 52796 Total Subjects: 6870 Total Users: 8448
Powered by Kunena Forum